Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Took prilosec for abdominal pain. Experiencing bloody stools. What treatment and precaution is required?

User rating for this question
Very Good
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
Hello Doctor,
I am getting abdominal pain in the upper quadrant, I thought it may be because of the gastric trouble and i have used medicine 'Prilosec', now i am experiancing some bloody stools, is this because of amoebiasis, please let me know if it is and what treatment and precautions that i have to take to reduce the effectiveness.

My email address is ' YYYY@YYYY '
Posted Sat, 1 Dec 2012 in Abdominal Pain
Answered by Dr. Hema Yadav 3 hours later
Thanks for posting your query.
Blood in stools with abdominal pain could be caused by various problems like gastroenteritis either viral , bacterial or amoebic or an inflammatory bowel disorder or gastrointestinal obstruction .
It can even result as a rare sideeffect of Prilosec in some individuals.
Mild digestive upsets are a common side effect of omeprazole, but serious adverse reactions are rare. It is very uncommon for patients to suffer from serious digestive side effects, such as persistent diarrhea, bloody stool, and intense abdominal pain. However, these side effects can become very serious if left untreated, so it's important to seek prompt medical attention if you are displaying these signs.
I would recommend you get yourself evaluated by a gastroenterologist who after thorough examination and investigation ( tests like stool culture and abdominal ultrasound , scopy etc) can confirm your diagnosis and start appropriate treatment .
If amebiasis is confirmed then treatment will include a course of oral amoebicidal drugs .However without a stool test it's not advised to start such treatment randomly.
So please do consult your doctor and avoid self medication .
Meanwhile you can stop Prilosec to watch for resolution of the bloody diarrhoea and take probiotic (like Econorm , Gnorm etc twice daily ) and multivitamin and Zinc supplements ( Zincovit etc once daily )to help in faster recovery .
Drink plenty of water and avoid alcohol , caffeine and spicy foodstuff .
If the problem persists beyond a week or worsens then please consult your doctor immediately .
Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Above answer was peer-reviewed by
Follow-up: Took prilosec for abdominal pain. Experiencing bloody stools. What treatment and precaution is required? 1 hour later
Thank you very much for the answer, when i used 'prilosec' the abdominal pain is reduced, based on your advice i will stop using 'prilosec' and start using the drugs you mention, do you want to use me the drugs- 'econorm' and 'zincovit' for a week? and see if there is any improvement, the only problem which i have now is bloody stools, so i will take these drugs as mentioned and when to take these drugs, what i mean is after eating something in the morning i can take both of them and in the evening i can take econorm again right?

I have no habit of drinking alcohol or coffee or cigarette.
I am in United States, so please give me the drugs that are available in US that you have mentioned there. I dont find it in Walgreens or Walmart. So please give the exact match that could find in US. Also mention the 'mg' that i have to use.

Reply me ASAP.
Answered by Dr. Hema Yadav 8 hours later
Thanks for the follow up.
Please remember that bloody stools can be due to various causes and the exact cause cannot be determined without examination and tests .
The drugs which I mentioned are just probiotics and multivitamin and zinc supplements which are available in various brands .
These are not the definitive therapy for bloody diarrhoea and will not treat any infectious diarrhoea for which prescription antibiotics are a must .
These normalise the gut and may benefit in drug induced bloody diarrhoea or inflammation of gut.
So you may try taking these for a week but if the problem persists do consult your doctor and get a stool test done .
Probiotics are usually taken as 20 gm daily with meals in one or two divided doses depending on the XXXXXXX strength .The primary probiotics available in the United States include preparations containing L. acidophilus, Lactobacillus GG, L. reuteri, Bifidobacterium species, and S. boulardii. So you have to check the content of any brand for any of these. Usually enterogermina or HMF replete are some examples of brands.
Multivitamin and zinc can be of any brand , just make sure to have 20 mg of zinc daily be it in the form of lozenges or capsules either zinc acetate or gluconate etc.
Some brands are Zinc lozenges , Zinx , Cold free Lozenges etc

I cannot assure you of the exact prescription dose and availability of these in your vicinity and would recommend you that consulting a physician would be the best next step .However even using dietary products like yoghurt ( natural probiotic ) and zinc XXXXXXX diet( Like, asparagus ,peanuts , spinach , watermelon seeds , sea food , beans etc) can help you.

Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor